Illinois, 2005Tornado and Hail in Illinois, April 12, 2005
April 12, 2005 · NWS PAH · 2 events in 1 county or zone
A supercell thunderstorm developed along the western Franklin/Jefferson County line, then moved east along the county line. The storm produced copious amounts of large hail, up to the size of nickels, along with a weak tornado that lasted about 8 minutes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm developed along the western Franklin/Jefferson County line, then moved east along the county line. The storm produced copious amounts of large hail, up to the size of nickels, along with a weak tornado that lasted about 8 minutes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 12:30 PM CST, 5 hours 42 minutes earlier.
Area forecast discussion, Apr 12, 12:30 PM CST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT TUE APR 12 2005
.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWS LOW CENTERED NEAR LSX WITH A COLD
FRONT ARCING SOUTHEASTWARD THROUGH EVV AND BWG. VIS SAT PICS SHOW
DRY SLOT BISECTING PAH FA. IR SAT PICS SHOW TOPS COOLING OVER DRY
SLOT WHERE TSRA ARE DEVELOPING. 12Z TUE UA RUN SHOWS UPPER LEVEL LOW
OVER SGF WITH CURRENT SAT PICS INDICATING THE CIRCULATION HAD
PROGRESSED EAST TO JUST WEST OF FAM AT 17Z.
12Z TUE MODEL RUNS SHOWS COLD POOL...NEG 20C+ COLD POOL NEAR SGF
WILL ADVANCE EAST THROUGH THE DAY REACHING THE MISSISSIPPI RIVER BY
MID AFTN. NUMEROUS COLD AIR FUNNELS ALREADY REPORTED OVER SEMO
ASSOCIATED WITH THE APPROACH OF THE COLD POOL. THIS HAS BEEN WELL
FORECAST BY THE MODELS FOR SEVERAL RUNS NOW. ALSO WITH FREEZING
LEVEL AROUND 7K FEET AND THE NEG 20C FALLING TO AROUND 17K THROUGH
THIS AFTERNOON...EXPECT HAIL TO BE MAIN THREAT. HOWEVER WOULD NOT
RULE OUT ANY CIRCULATING STORMS...ALTHOUGH RADAR INDICATES LITTLE IF
ANY CIRCULATION WITH ONGOING TSRA. ALSO FORECAST SOUNDINGS
ADVERTISING UNIDIRECTIONAL WIND REGIME...EVEN THOUGH THE BACK TO THE
NW THROUGH THE FIRST PERIOD. 12Z TUE META FORECAST SOUNDING
INDICATING LIS AROUND -3...AND CAPES APPROACHING 1K J/KG...SCT
SEVERE IS LIKELY AGAIN WITH THE MAIN THREAT BEING HAIL.
OVERNIGHT META FORECASTING LIS STILL MEANDERING AROUND A NEG 2C...
WITH CAPES AROUND 600 J/KG WILL MAINTAIN MENTION OF TS OVERNIGHT.
BUT WILL TWEAK TO ISOLATED T ACROSS FA. AFTER 12Z WED WILL FORCE TS
MENTION TO EXTREME SE WITH RAIN FA WIDE. AFTER 00Z WED LOW DEPARTS
WITH ONLY A SLGT CHC EXTREME SE. AFTER 06Z WED HAVE KEPT FCST DRY
THROUGH DAY SEVEN. SYSTEM APPROACHES EARLY NEXT WEEK BUT VERY LOW
QPF ADVERTISED BY MODELS OVER FA AND TOO LOW CONFIDENCE TO INTRODUCE
ATTM.
AS FOR TEMPS...NO MAJOR CHANGES TO GRIDS...EXCEPT FOR A FEW MINOR
TWEAKS HERE AND THERE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.MO...NONE.
.IL...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
.IN...SEVERE THUNDERSTORM WATCH TIL 7 PM CDT.
&&
KH
Hazardous weather outlook, Apr 12, 3:48 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
In the hours before
Local storm report, Apr 12, 3:02 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL HATFIELD 37.90N 87.22W
04/12/2005 0.75 INCH SPENCER IN BROADCAST MEDIA
&&
SMITTYLocal storm report, Apr 12, 3:08 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL EVANSVILLE 37.98N 87.54W
04/12/2005 0.75 INCH VANDERBURGH IN BROADCAST MEDIA
REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.
&&
SMITTYLocal storm report, Apr 12, 3:31 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL WEST VIENNA 37.43N 88.97W
04/12/2005 0.75 INCH JOHNSON IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 12, 3:49 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
449 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL LAMAR 38.07N 86.91W
04/12/2005 0.75 INCH SPENCER IN TRAINED SPOTTER
WIND GUSTS 25 MPH WITH STORM.
&&
SMITTYSpecial weather statement, Apr 12, 4:57 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
557 PM CDT TUE APR 12 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-122330-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-
CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-
HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-
JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-
MCLEAN KY-MUHLENBERG KY-PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-TODD KY-TRIGG KY-UNION IL-UNION KY-
VANDERBURGH IN-WABASH IL-WARRICK IN-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
557 PM CDT (557 PM EST) TUE APR 12 2005
...SEVERE THUNDERSTORM WATCH NUMBER 156 HAS BEEN CANCELED...
THE SEVERE THUNDERSTORM WATCH...PREVIOUSLY IN EFFECT FOR ALL OF
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY HAS
BEEN CANCELED.
ISOLATED THUNDERSTORMS CONTINUED ACROSS SOUTHERN ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY EARLY THIS EVENING.
HOWEVER...AREAL COVERAGE AND INTENSITY HAD DECREASED SINCE 500 PM.
THUS THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED.
THROUGH EARLY EVENING...ISOLATED THUNDERSTORMS WILL CONTINUE. A FEW
OF THE STRONGER STORMS MAY STILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN...AND BRIEF GUSTY WINDS.
Local storm report, Apr 12, 5:07 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 AM HAIL ELDORADO 37.81N 88.44W
04/12/2005 0.75 INCH SALINE IL LAW ENFORCEMENT
1135 AM FUNNEL CLOUD BENTON 37.10N 89.56W
04/12/2005 SCOTT MO TRAINED SPOTTER
1137 AM HAIL ELDORADO 37.81N 88.44W
04/12/2005 0.75 INCH SALINE IL LAW ENFORCEMENT
1205 PM FUNNEL CLOUD 3 S ADVANCE 37.06N 89.91W
04/12/2005 STODDARD MO TRAINED SPOTTER
NUMEROUS REPORTS OF FUNNEL CLOUDS SOUTH OF ADVANCE AND
EAST OF BELL CITY IN STODDARD COUNTY.
1215 PM HAIL NORRIS CITY 37.98N 88.33W
04/12/2005 0.88 INCH WHITE IL COUNTY OFFICIAL
0100 PM HAIL BUSH 37.84N 89.13W
04/12/2005 1.00 INCH WILLIAMSON IL PUBLIC
DIME SIZE HAIL ALSO REPORTED WITH THIS STORM.
0117 PM HAIL ALBION 38.38N 88.06W
04/12/2005 0.75 INCH EDWARDS IL EMERGENCY MNGR
0122 PM HAIL FRUITLAND 37.45N 89.64W
04/12/2005 0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
0125 PM HAIL WEST FRANKFORT 37.90N 88.93W
04/12/2005 0.75 INCH FRANKLIN IL TRAINED SPOTTER
WIND GUST ESTIMATED TO 30 MPH WITH STORM.
0132 PM HAIL DU QUOIN 38.00N 89.24W
04/12/2005 0.75 INCH PERRY IL TRAINED SPOTTER
0135 PM FUNNEL CLOUD 2 W JACKSON 37.38N 89.69W
04/12/2005 CAPE GIRARDEAU MO EMERGENCY MNGR
FUNNEL CLOUD MOVING NORTHEAST.
0154 PM HAIL BONNIE 38.20N 88.91W
04/12/2005 1.00 INCH JEFFERSON IL TRAINED SPOTTER
0205 PM HAIL 5 NW PRICE LANDING 37.09N 89.44W
04/12/2005 0.75 INCH SCOTT MO EMERGENCY MNGR
0210 PM FUNNEL CLOUD CAPE GIRARDEAU 37.31N 89.55W
04/12/2005 CAPE GIRARDEAU MO TRAINED SPOTTER
WEST OF ST. FRANCIS HOSPITAL.
0220 PM HAIL 3 N WALTONVILLE 38.26N 89.04W
04/12/2005 1.00 INCH JEFFERSON IL TRAINED SPOTTER
VERY HEAVY RAIN WITH STORM.
0220 PM FUNNEL CLOUD WOODLAWN 38.33N 89.04W
04/12/2005 JEFFERSON IL TRAINED SPOTTER
LOCATED BETWEEN WOODLAWN AND MOUNT VERNON.
0244 PM FLASH FLOOD JACKSON 37.38N 89.65W
04/12/2005 CAPE GIRARDEAU MO EMERGENCY MNGR
WATER COVERING ROUTES Y AND W AND THE INTERSECTION OF
ROUTE 61 AND INTERSTATE 55. HUBBLE CREEK OUT OF BANKS IN
JACKSON. FLOODING EXTENDS TO THE COMMUNITY OF FRUITLAND.
SMALL MARBLE SIZE HAIL ACCUMULATED AND COVERING SOME
SECONDARY ROADS.
0312 PM HAIL BARLOW 37.05N 89.05W
04/12/2005 0.75 INCH BALLARD KY TRAINED SPOTTER
HAIL COVERING ROADS AND LAWNS.
0340 PM HAIL EVANSVILLE 37.98N 87.54W
04/12/2005 0.75 INCH VANDERBURGH IN BROADCAST MEDIA
REPORTED NEAR SOUTHERN INDIANA UNIVERSITY.
0358 PM HAIL HATFIELD 37.90N 87.22W
04/12/2005 0.75 INCH SPENCER IN BROADCAST MEDIA
0427 PM HAIL WEST VIENNA 37.43N 88.97W
04/12/2005 0.75 INCH JOHNSON IL TRAINED SPOTTER
0448 PM HAIL LAMAR 38.07N 86.91W
04/12/2005 0.75 INCH SPENCER IN TRAINED SPOTTER
WIND GUSTS 25 MPH WITH STORM.
&&
SMITTYTornado, Jefferson
- When
- April 12, 6:12 PM CST to 6:20 PM CST
- Where
- Jefferson County, 2 mi SW of Nason
- Rating
- F0
- Path length
- 4.4 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.167, -89.000
This tornado, which was videotaped and well-photographed, was over Rend Lake during most of its existence. Tree limbs were blown down south of Nason, as well as near Ina. Peak winds were estimated near 65 MPH.
Hail, Jefferson
- When
- April 12, 6:30 PM CST
- Where
- Jefferson County, 2 mi SSW of Ina
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.133, -88.917
Nickel-size hail covered the ground at Rend Lake College, which is along Interstate 57 near the Ina exit.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 12 to 13, 2005$50 million · 1 event
- Hail in Georgia, April 12, 2005$51,000 · 1 in hail · 3 events
- Flash Flood in Missouri, April 12, 2005$50,000 · 1 event
- Hail in Illinois, April 12, 20051 in hail · 11 events
- Strong Wind in Alabama, April 12, 2005$5,000 · 5 events
- Hail in Missouri, April 12, 20051.75 in hail · 5 events
- Debris Flow and Flooding in Puerto Rico, April 12, 20054 events
- Hail in Indiana, April 12, 20050.75 in hail · 4 events
- Hail and Damaging Wind in Kentucky, April 12, 20051 in hail · 4 events
- Strong Wind in Alabama, April 12, 2005$2,000 · 2 events
- Hail in Illinois, April 12, 20050.88 in hail · 2 events
- Hail in Tennessee, April 12, 20050.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445084, 5445083.